The Rajshahi Medical College Hospital (RMCH) authorities yesterday suspended use of four drugs on children after 14 child patients experienced extreme side ef-fects for taking those through intravenous infusion on Saturday night.
The authorities decided to examine the drugs supplied by state-owned Essential Drugs Company Ltd (EDCL). The medicines include two antibiotics, one antacid and one antispasmodic (Ceftriaxone, Flucloxacillin, Ranison, and Butapen).
A committee was also formed with the medicine department’s Prof Mohammad Ha-san Tarik as head to investigate what went wrong, said RMCH Director Brig Gen Jamilur Rahman. “The committee was asked to file a report as soon as possible.”
At the beginning of the investigation, Prof Tarik collected samples of the drugs for “proper examination” at EDCL and BSTI labs. He would also get the syringes, saline solutions, and infusion equipment examined.
Prof Tarik talked to the paediatric surgeons supervising those children, hospital em-ployees, and family members of the patients.
“We initially presume that the children got sicker following the reaction of some-thing,” he said. The reaction might have been caused by either the drugs or the equipment used for administering those, he added.
“Every medicine has some side effects and injections have more,” Prof Tarik said. “Reactions to drugs are quite common among patients, but the chain of reactions the children suffered is unusual. We must look for the reason.”
All the children were between two to eight years old.
INSIDE THE PAEDIATRIC WARD
It was a few minutes past 10:00pm on Saturday.
The 14 children out of scores at the ward who were given the injections started hav-ing shivers and their body temperatures shot up.
Md Badiuzzaman of Chapainawabganj, the father of a four-year-old boy, said, “I saw my son shivering with fever and his face turned pale.”
The boy was taken to the hospital on May 1 for a swollen face and fever.
“I was looking for a doctor, but there was none,” Badiuzzaman said, adding that one doctor came half an hour later and many others followed soon.
The doctors advised pouring water on the head of the children and sponging their bodies and injected some more medicines.
“Within an hour, my son stopped shivering,” the father said.
Anika Thakur of Rajshahi city’s Binodpur, mother of an eight-year-old girl, said, “I never saw someone shivering like she did last night. I thought she would die.”
The girl starting having shivers about 15 minutes after she was given the injection.
After several similar cases were found, the parents started crying, Anika said. “We were running to and fro to get a doctor. We were shouting and crying.”
The doctors came about one hour later, she said.
The girl was admitted on Friday for fever, vomiting and coughing.
The incident created an uproar among parents and relatives, forcing the authorities to call in police. The situation calmed down after senior doctors came to the ward and treated the children and their conditions started improving.
Asked about the absence of doctors at the time of the incident, RMCH Director Brig Gen Jamilur Rahman said they took adequate measures after the situation arose, and as a result, the children were getting better.